Format

Send to

Choose Destination
Pediatr Emerg Care. 2018 May 5. doi: 10.1097/PEC.0000000000001502. [Epub ahead of print]

Prolonged QRS Widening After Aripiprazole Overdose.

Abstract

BACKGROUND:

Aripiprazole is an atypical antipsychotic with a long half-life. Overdose can result in protracted somnolence and cardiac disturbances, particularly QT interval prolongation.

METHODS:

This is a single case report of a 14-year-old boy who took an overdose of aripiprazole and developed QRS widening.

CASE:

A 14-year-old boy intentionally ingested 20 tablets of aripiprazole (5 mg). He was brought to the emergency department when his ingestion was discovered. The patient's vital signs were as follows: temperature, 37.7°C; heart rate, 108 beats/min; blood pressure, 138/98 mm Hg; and respirations, 16 breaths/min. Activated charcoal was administered within 90 minutes of ingestion. Initial electrocardiogram (EKG) showed sinus tachycardia, with a QRS of 138 ms and QT interval of 444 ms. QRS duration was 90 ms on an EKG performed 3 months earlier. A bolus of sodium bicarbonate was administered, and the patient was transferred to the pediatric intensive care unit. Repeat EKG demonstrated a QRS of 156 ms, and a sodium bicarbonate infusion was initiated. The patient continued to have QRS prolongation for the next 8 days, reaching a peak of 172 ms 3 days postingestion. Despite aggressive treatment with sodium bicarbonate, there was persistent QRS prolongation; however, the patient did not have any dysrhythmias and remained hemodynamically stable. The patient was discharged 9 days postingestion when the QRS duration normalized to 82 ms. Genetic testing revealed that the patient was a CYP2D6 poor metabolizer.

CONCLUSIONS:

This case suggests that aripiprazole toxicity may possibly be associated with QRS prolongation without associated dysrhythmias or cardiovascular compromise. In addition, toxicity may be prolonged in patients who are CYP2D6 poor metabolizers.

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center